New York, 2016Damaging Winds in New York, July 16, 2016
July 16, 2016 · NWS ALY · 7 events in 1 county or zone
An upper level disturbance passing over the region allowed a few showers and thunderstorms to develop during the evening hours on Saturday, July 16th. Although most of the showers and thunderstorms were weak and short-lived, one of these thunderstorms became severe during the late evening hours, producing a swath of wind damage to trees and power lines across portion of eastern Ulster County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passing over the region allowed a few showers and thunderstorms to develop during the evening hours on Saturday, July 16th. Although most of the showers and thunderstorms were weak and short-lived, one of these thunderstorms became severe during the late evening hours, producing a swath of wind damage to trees and power lines across portion of eastern Ulster County. This thunderstorm weakened as it traveled eastward into Dutchess County, and no more significant weather occurred for the remainder of the overnight hours.
Due to the downed wires and poles, up to 3000 customers lost power in Ulster County during the peak of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 6:32 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 16, 6:32 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Albany NY
732 PM EDT SAT JUL 16 2016
.SYNOPSIS...
An upper level disturbance will bring about showers and
perhaps a thunderstorm tonight as this feature tracks across the
region. High pressure returns for the second half of the weekend
with drier and seasonable temperatures. The next chance for showers
and thunderstorms arrives on Monday along and ahead of a cold front.
&&
.NEAR TERM /THROUGH SUNDAY/...
Thin band of showers and isolated thunderstorms building east out
of the eastern Catskills. Some additional scattered activity in
the mid Hudson Valley. This activity will affect areas south of
the Capital District and northern Berkshires through this evening
but coverage of rain should increase gradually through the
evening. The northern edge could make it to the I-90 corridor by
midnight but will watch trends as some dry air to the north could
hold the northern edge steady...we will see. So...some changes in
rain chances and temperautres through this evening based on
current trends and data. The previous afd has more details through
Sunday and is below...
Upstream trough axis, progressing across the Great Lakes and Ohio
Valley per the H2O vapor imagery, continues to advance east-
northeast. Overall lift will increase but QG forcing magnitudes
are not too high which is why we will increase PoPs to high chance
to scattered values tonight. Mid level instability has expanded a
bit from the previous couple of NCEP model suite runs as we will
continue with the isolated thunder mention in the forecast
(average Showalter values just below 0C).
The aforementioned wave and surface features are expected to be
tracking across New England early Sunday morning. This will result
in a decrease in showers from southwest to northeast Sunday
morning. Then rising heights aloft and building surface pressures
should result in a rather fine weather day with seasonable
temperatures and a slight drop in the dewpoints (humidity).
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Marginal risk for strong to possibly severe thunderstorms Monday.
Storms will be capable of producing very heavy downpours.
A tranquil period of weather expected Sunday night as the surface
high quickly tracks off the New England coast. This will result in
a rather fast return of southerly winds and higher moisture
content toward sunrise. This may result in some patchy fog once
again as we will add that the forecast/grids.
Then a cold front will be on the approach Monday with a pre-
frontal trough expected to develop in the developing very
warm/hot and humid airmass across the region. This boundary will
be accompanied by a short wave trough with heights falls occurring
across the region providing improving ascent/lift. The Storm
Prediction Center as the local area outlooked in Marginal for
strong to possibly severe storms; the Slight Risk outlook is to
our west across western New York. Model suite still suggests an
active day ahead as we will continue to mention the potential in
our Hazardous Weather Outlook (HWO). CAPES climb to between 1-2K
J/KG, bulk shear magnitudes between 30-40kts and good low level
convergence fields.
Precipitable water values are expected to rise ahead of the
approaching front to 1.5 to nearly 2 inches so the storms will be
capable of very heavy downpours. Some minor urban flooding of poor
drainage and low lying areas would be possible.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Just a few lingering morning showers in the mid Hudson Valley and NW
CT Tuesday morning as a cold front exits. Drying and improving sky
cover through the day Tuesday with highs in the upper 70s to lower
80s...some mid 80s southern areas and lower 70s southern Adirondacks.
Flat upper ridging builds into our region Wednesday through Friday
with dry weather during the period. Although...as the upper ridge
axis builds east and the next piece of upper energy approaches from
the Great Lakes Friday...some isolated to scattered thunderstorms
could develop Friday afternoon. Highs Wednesday in the mid 70s to
lower 80s. Some warming Thursday into the weekend. Highs Thursday
solidly in the 80s...some upper 70s southern Adirondacks. Highs
Friday in the upper 80s to lower 90s...but lower to mid 80s in
higher terrain.
By Saturday there are indications in guidance for another cold front
to approach and support more scattered showers and thunderstorms.
Current sources of guidance suggest the front would be timed for
later Saturday and Saturday night. So, temperatures could be quite
warm again by Saturday afternoon...with highs in the upper 80s to
mid 90s...but cooler in higher terrain.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Some scattered showers and thunderstorms around KPOU early and
acknowledging with a VCTS through about 02Z. More showers seen on
radar heading toward KPOU...but scattered so including VCSH all
night with VFR conditions. KALB and KPSF will have VCSH after
about 04Z and KGFL after about 06Z. Again the scattered nature to
the showers suggests VCSH but any showers could have MVFR ceilings
and visibilities through the night and will amend if new showers
develop and are seen tracking toward the TAF sites. The threat of
showers should end by 12Z-14Z.
During the day on Sunday, clouds will decrease in the morning hours,
allowing for VFR conditions for all sites with dry conditions.
Winds tonight will be variable at less than 6 kt. Winds Sunday
will be will be generally west at 5-10 kts.
Outlook...
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A disturbance in the upper levels of the atmosphere will approach
the region late in the day and cross overnight into Sunday
triggering scattered showers and isolated thunderstorms. More
widespread chances for storms will occur on Monday as cold front
approaches from the Great Lakes region.
Minimum relative humidity values are expected to range mainly from
45 to 55 percent Sunday afternoon. Values are expected to recover
to 90 to near 100 percent tonight.
Winds becoming light and variable to calm for the overnight, then
westerly between 5 and 15 mph.
&&
.HYDROLOGY...
A disturbance in the upper levels of the atmosphere will approach
the region late in the day and cross overnight into Sunday triggering
scattered showers and isolated thunderstorms. Fair weather is
expected for much of Sunday and Sunday night.
More widespread chances for storms will occur on Monday as cold
front approaches from the Great Lakes region. Precipitable water
values are expected to rise ahead of the approaching front to 1.5
to nearly 2 inches so the storms will be capable of very heavy
downpours. Some minor urban flooding of poor drainage and low
lying areas would be possible.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...BGM
NEAR TERM...BGM/NAS
SHORT TERM...BGM
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...IAA/BGM
HYDROLOGY...IAA/BGM
Hazardous weather outlook, Jul 16, 2:43 PM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT SAT JUL 16 2016
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
343 PM EDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AS THERE
IS A CHANCE OF NON SEVERE THUNDERSTORMS INTO TONIGHT AHEAD OF AN
UPPER LEVEL DISTURBANCE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A MARGINAL RISK OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS AHEAD OF A COLD FRONT MONDAY INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 8:29 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
929 PM EDT SAT JUL 16 2016
NYZ063>065-170230-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
929 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ULSTER AND NORTHWESTERN
DUTCHESS COUNTIES...
AT 929 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEST
SHOKAN...OR 15 MILES NORTH OF ELLENVILLE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSTON...SAUGERTIES...HURLEY...WOODSTOCK...OLIVEBRIDGE...
SAUGERTIES SOUTH...WOODLAND VALLEY CAMPGROUND...MOUNT TREMPER...
KENNETH L WILSON CAMPGROUND...STAATSBURG...PORT EWEN...
LAKE KATRINE...WEST HURLEY...WEST SHOKAN...TILLSON...HIGH FALLS...
ESOPUS...ROSENDALE...MARBLETOWN AND VETERAN.
LAT...LON 4179 7450 4182 7450 4184 7448 4188 7445
4190 7451 4205 7452 4209 7394 4182 7391
TIME...MOT...LOC 0129Z 265DEG 16KT 4193 7441
NASThunderstorm Wind, Ulster
- When
- July 16, 8:49 PM EST
- Where
- Ulster County, 0.63 mi NNE of Samsonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.888, -74.294
Trees and wires were reported down at the intersection of County Route 3 and Brown Road in the hamlet of Samsonville in the town of Olive due to thunderstorm winds.
Thunderstorm Wind, Ulster
- When
- July 16, 8:55 PM EST
- Where
- Ulster County, 0.53 mi SSE of Olivebridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.914, -74.215
Wires were reported down on Private Lane in the town of Olive due to thunderstorm winds.
Thunderstorm Wind, Ulster
- When
- July 16, 9:17 PM EST to 9:18 PM EST
- Where
- Ulster County, 1.05 mi W of Hurley to 0.38 mi E of Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.920, -74.090
Trees and wires were downed between Hurley Mountain Road and the Hillside section of Hurley due to thunderstorm winds.
Thunderstorm Wind, Ulster
- When
- July 16, 9:19 PM EST to 9:20 PM EST
- Where
- Ulster County, 0.45 mi E of Hurley to 1.11 mi E of Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.920, -74.061
Trees and wires were down on Hillside Avenue and Lucas Road Extension in Hurley due to thunderstorm winds.
Thunderstorm Wind, Ulster
- When
- July 16, 9:23 PM EST to 9:26 PM EST
- Where
- Ulster County, 0.81 mi SSW of Kingston to 0.24 mi SE of Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.919, -74.025
Trees and wires were downed in the Linderman Avenue section of Kingston due to thunderstorm winds. Trees were ripped from the roots and siding was damaged to a home.
Thunderstorm Wind, Ulster
- When
- July 16, 9:28 PM EST to 9:29 PM EST
- Where
- Ulster County, 0.77 mi SSE of Kingston to 0.57 mi SSE of Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.919, -74.016
Wires were downed onto a vehicle on the Boulevard in Kingston due to thunderstorm winds.
Thunderstorm Wind, Ulster
- When
- July 16, 9:30 PM EST to 9:31 PM EST
- Where
- Ulster County, 0.27 mi SSE of Kingston to 1.1 mi S of Lincoln Park
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.926, -74.018
Numerous trees and wires were downed along Washington Avenue in Kingston, with the hardest hit area near the intersection with State Route 32. In addition, numerous trees and wires were downed on Fair Street in Kingston. Some of the downed trees fell on cars and homes. Also, trees were downed at the intersection of Broadway and Interstate 587. Some other trees were also downed on Foxhall Avenue, where two cars were damaged from the downed trees as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, July 16 to 21, 20162 deaths · 8 events
- Hail and Damaging Winds in North Carolina, July 16, 20161 death · $1,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 16, 2016$3.0 million · 2 in hail · 9 events
- Flash Flooding and Hail in Iowa, July 16 to 17, 2016$451,000 · 1.25 in hail · 42 events
- Flash Flooding and Flood in North Carolina, July 16 to 17, 2016$394,000 · 50 kt wind · 22 events
- Damaging Winds in South Carolina, July 16, 2016$259,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2016$75,000 · 1.75 in hail · 16 events
- Flash Flood and Flood in New Jersey, July 16, 20162 injured · $20,000 · 52 kt wind · 19 events
- Tornado and Hail in South Dakota, July 16, 2016EF0 · 49 events
- Damaging Winds in Pennsylvania, July 16, 2016$45,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 2016$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 16 to 17, 20161 injured · $22,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638961, 638963, 638970, 638971, 638972, 638973, 638979.